Flash Flood, New Castle
- When
- December 11, 3:28 PM EST to December 12, 12:15 AM EST
- Where
- New Castle County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
m. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain, which fell between 1 p.m. and 4 p.m. EST, caused flooding along the Christina River in New Castle County. There was also poor drainage flooding elsewhere across the county. Carpenter Station Road was closed in Brandywine Hundred. The Christina River at Coochs Bridge was above its 9 foot flood stage from 328 p.m. EST on the 11th through 1201 a.m. EST on the 12th. It crested at 11.49 feet at 630 p.m. EST on the 11th. At the New Castle County Airport 0.93 inches of rain fell between 1 p.m. and 4 p.m. EST on the 11th. The storm total was 1.39 inches. No serious injuries or property damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 10:00 AM EST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 AM EST WED DEC 11 2002
THE WINTER STORM WARNING WILL REMAIN IN PLACE FOR THIS AFTERNOON AND
TONIGHT. TEMPS IN THE WARNING AREA GENERALLY RANGE IN THE UPPER 20S
AND LOWER 30S. DEW POINTS READINGS THERE ARE IN THE UPPER TEENS TO
MIDDLE 20S. WITH A NORTHEAST FLOW COMING DOWN OUT OF SNOW COVERED
NEW ENGLAND, THOSE TEMPS ARENT GOING ANYWHERE. THE EXTREME
SOUTHEASTERN EDGE OF THE WARNING AREA MAY SEE THE PRECIP GO OVER TO
LIQUID AT TIMES.
WELL ALSO LEAVE THE ADVISORY IN PLACE INTO THIS AFTERNOON, THE ONLY
EXCEPTIONS BEING OCEAN COUNTY AND SOUTHEASTERN BURLINGTON COUNTY.
TEMPS IN THE ADVISORY AREA ARE IN THE LOWER TO MIDDLE 30S. AGAIN
WERE NOT SEEING A QUICK RISE HERE EITHER. ONE OTHER CONSIDERATION
FOR THE ADVISORY AREA IS THE LOSE OF ANY SOLAR INSOLATION THIS
EVENING. WE MAY ACTUALLY SEE SOME LOCATIONS GO FROM LIQUID BACK TO
FREEZING. WELL KEEP A CLOSE EYE ON IT.
THE UPDATED ZONE FORECASTS WILL BE ISSUED AROUND 1045.
.PHI...WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOR THE
POCONOS, THE LEHIGH VALLEY, BERKS COUNTY, PHLS NORTHWEST
SUBURBS AND NORTHWESTERN NJ. (PA ZONES 54/55/60>62/67>69 AND
NJ ZONES 1/7/8/9/10).
WINTER WEATHER ADVISORY INTO THIS AFTERNOON FOR EXTREME
SOUTHEASTERN PA, CENTRAL AND SOUTHWESTERN NJ, NORTHERN DE
AND NORTHEASTERN MD. (PA ZONES 70/71, NJ ZONES 12/13/15>19,
DE ZONE 1 AND MD ZONES 8/12/15).
SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
AND FOR DELAWARE BAY.
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 549 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WINTER STORM WARNING HAS BEEN ISSUED FOR THE PENNSYLVANIA COUNTIES OF CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER... MONTGOMERY...AND BUCKS...AND THE NEW JERSEY COUNTIES OF SUSSEX... WARREN...MORRIS...HUNTERDON...AND SOMERSET FOR A SIGNIFICANT ACCUMULATION OF ICE TODAY INTO TONIGHT. ICE STORM CONDITIONS ARE EXPECTED IN THE LEHIGH VALLEY...POCONOS...AND NORTHWEST NEW JERSEY...WHERE POWER OUTAGES AND DOWNED TREE LIMBS ARE LIKELY. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE PENNSYLVANIA COUNTIES OF DELAWARE AND PHILADELPHIA...THE NEW JERSEY COUNTIES OF SALEM...CAMDEN...GLOUCESTER...BURLINGTON...OCEAN...MONMOUTH... MERCER...AND MIDDLESEX...THE MARYLAND COUNTIES OF CECIL...KENT... AND QUEEN ANNES...AND THE DELAWARE COUNTY OF NEW CASTLE FOR AREAS OF FREEZING RAIN THIS MORNING INTO EARLY THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH GALE FORCE WINDS MAY DEVELOP ALONG THE NEW JERSEY AND DELAWARE COASTS OVER THE WEEKEND. RPW
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325552.